Clinical twisters: Media scare prompts drug change

August 20, 2007

A 65-year-old male patient refuses to continue rosiglitazone / metformin due to recent media coverage of safety issues.

You have just received a call from the family practice unit: T.Z., a 65-year-old male patient, refuses to continue diabetes medication because of recent media coverage of safety issues. T.Z.'s last month A1c=6. His medications included rosiglitazone 2 mg/metformin 1,000 mg (Avandamet, GlaxoSmithKline) twice daily, simvastatin/ezetimibe 10/80 (Vytorin, Merck) daily, aspirin 81 mg daily, valsartan 160 mg (Diovan, Novartis) daily, atenolol 12.5 mg daily, and terazosin 10 mg at bedtime. T.Z. had a mild myocardial infarction seven years ago with stent placement but has no signs of heart failure. Recent SrCr=1.2; BMI=22; BP=125/85. T.Z.'s physician asks how best to maintain his patient's diabetes control. What do you recommend?

First, T.Z. should be informed that the new study information regarding rosiglitazone is controversial. This study, like most studies, has limitations, and treatment is often guided by consensus of all available clinical evidence. While this study is important, at this point, it is premature to come to any definitive conclusions regarding potential risks associated with rosiglitazone.

If T.Z. still insists on discontinuing rosiglitazone, it's reasonable to trial off medication under supervision. Although it's difficult to determine how much rosiglitazone is actually contributing to overall glucose control, thiazolidinediones typically lower blood glucose by approximately 0.5% to 1%. Since blood glucose has been well-controlled according to recent A1c, it's possible that T.Z. may remain at goal without rosiglitazone. He has no apparent contraindications to metformin; the combination product may be changed to metformin alone. I recommend follow-up A1c testing three months after therapy change and initiation of low-dose sulfonylurea, as indicated. Weight gain would not necessarily be a big concern given his BMI of 22, but the patient should be counseled and monitored for hypoglycemia.

Matthew R. Bradley, Pharm.D., BCPSClinical Pharmacy SpecialistVA Medical CenterErie, Pa.

A recent meta-analysis has stirred up yet more controversy for thiazolidinediones, in particular rosiglitazone. In the meta-analysis, published in the New England Journal of Medicine, the authors concluded rosiglitazone was associated with an increased risk of MI. Although the absolute risk increase was small (approximately 0.4%), this has led to concern among patients and healthcare providers. There are acknowledged limitations to this analysis (most studies excluded patients with a history of cardiovascular disease). At this point, the results appear to raise more questions than they answer. Since they are among the most ubiquitous professionals in the healthcare system, pharmacists will be faced with questions until there is a more definitive answer.